Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Rheumatol. 2002 Dec;29(12):2585-91.

Supplementary vitamin E does not affect the loss of cartilage volume in knee osteoarthritis: a 2 year double blind randomized placebo controlled study.

Author information

  • 1Department of Epidemiology and Preventive Medicine, Monash University Medical School, Prahran, Victoria, Australia.

Abstract

OBJECTIVE:

To determine whether vitamin E affects change in cartilage volume in patients with knee osteoarthritis (OA).

METHODS:

In a double blind, placebo controlled trial, 136 patients with knee OA (American College of Rheumatology clinical and radiographic criteria) were randomized to receive vitamin E (500 IU) or placebo for 2 years. Tibial cartilage volume was measured by magnetic resonance imaging at the beginning and end of the study.

RESULTS:

Baseline characteristics were similar in the 2 groups (67 vitamin E, 69 placebo); there were more women in the vitamin E group, 42 (63%) vs 33 (48%) in the placebo group. One hundred seventeen subjects (59 vitamin E, 58 placebo) completed the study. Loss of medial and lateral tibial cartilage was similar in subjects treated with vitamin E and placebo (mean +/- SD: medial 157 +/- 209 vs 187 +/- 220 micro m3 placebo, p = 0.51; lateral 186 +/- 258 vs 251 +/- 216 micro m3, p = 0.19). There were no significant differences between the vitamin E and placebo treated groups in improvement of symptoms from baseline. Dietary levels of antioxidants (vitamin C, beta carotene, retinol equivalents) had no effect on cartilage volume loss.

CONCLUSION:

Vitamin E does not appear to have a beneficial effect in the management of knee OA: it does not affect cartilage volume loss or symptoms.

PMID:
12465157
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk